Jump to content
2019 Nursing Salary Survey Read more... ×
rn1924 rn1924 (New Member) New Member

Insulin error

Medications   (5,965 Views 35 Comments)
345 Visitors; 1 Post
If you find this topic helpful leave a comment.
advertisement

Today, I was notified by the manager of another floor (a floor that I occasionally float to), that I had been involved in a patient safety issue and they wanted to talk to me about it

long story short, a diabetic patient was admitted from the emergency room with an order for Humalog. When I checked their BS on admission, it was 66, so I gave them some juice and the doctors had me recheck. They also said to give the insulin when the sugar was above 100

i continued to check the BS, alerted them when the sugar was above 100, and gave the medication as ordered (right patient, right dose, right medication, right route) and checks the insulin with another nurse

checking the sugars after the insulin, the sugar was 129 before my shift ended. Two hours later, after I left, it was 23. The patient was discharged home before I worked the floor the next night.

When the managers called me, they asked what happened, and what my rationale was for giving the medication, and why I thought the patient needed insulin

now I am worried that I may be at risk for losing my job because I did not catch that the patient should not have been ordered for the medication, nor did I give her any food with the insulin.

I am going to talk with the managers later this week. Does anyone have any thoughts?! Was o ultimately at fault and at risk of being fired?

Share this post


Link to post
Share on other sites

Is the pt alright?

Are they going after the doctors, too, or just you?

Share this post


Link to post
Share on other sites

Yeah, they are probably upset that you gave insulin to someone with a blood

sugar that was just barely above normal, or even high normal.

Why did the doctor want to give this particular patient so much insulin?

What was the patient being admitted for? What was their main

issue?

We don't give insulin on my floor unless blood sugar is 180. Unless

the patient is on routine scheduled doses of regular Humalog.

Share this post


Link to post
Share on other sites

Not sure the culture in your unit/hospital, so it is pretty much impossible to say what management will do in your specific case. Just be honest with them. For the future, always make sure there is thorough charting.

Share this post


Link to post
Share on other sites
We don't give insulin on my floor unless blood sugar is 180. Unless

the patient is on routine scheduled doses of regular Humalog.

Yes, 100 seems a awful low number to start coverage. To the OP, what type of insulin was it?

Share this post


Link to post
Share on other sites

As long as you documented this discussion in a nursing note your butt should be covered and all the blame shouldn't fall on you.

Share this post


Link to post
Share on other sites
advertisement

Maybe issue is that Humalog is a rapid acting insulin. It is used at meal time. If the blood sugar was 66 that is too low for sliding scale insulin. Usually sliding scale starts for some at 150. So not sure that this patient should have received Humalog. If it was Levemir, maybe I can see giving it with your rationale, but even if I bumped up the pts blood sugar I would not have given the Humalog. If you used measures to bump it up, why would you want to bring it down?

Not sure the doc is right on this one, but maybe they should ask him/her.

Edited by fibroblast

Share this post


Link to post
Share on other sites
Yes, 100 seems a awful low number to start coverage. To the OP, what type of insulin was it?

The OP said it was Humalog.

Share this post


Link to post
Share on other sites

No I see no rationale for giving someone that isn't going to eat right away and with a BS just over 100 any Humalog at all. Remember that Humalog is rapid acting insulin, not a sustained/long release like Lantus. Off the top of my head (I don't have my insulin cheat sheet here), I believe it peaks somewhere around 1-2 hours and leaves the system in 4 to 5 hours. By using your critical thinking, you should have known that the Humalog was going to rapidly drop her from the low 100s without any food intake, making her hypoglycemic again.

I think that you will be held responsible, along with the Dr. Since we as nurses are to know when orders are questionable.

Hopefully the hospital will just reeducate you on insulin.

Edited by dream'n

Share this post


Link to post
Share on other sites

I guess my first question centers around how the patient is doing?

So, the patient went from a BS of 66 to 129 when you gave Orange Juice? Did I understand that correctly? And you gave insulin based on that 129 reading?

If that's the case, yeah... not good. OJ or anything sugary is a rather temporary boost to BS in most patients. Mission accomplished was at the 129 mark. The patient should have gotten a meal with any insulin administration imo. However, knowing that the current reading existed only due to a previous intervention (giving sugar) I would have wholeheartedly passed on administering any further insulin with BS in that range. Might have been better to simply continue to monitor, then report off where they were at at shift change (and what led them there).

I'm hoping that your nurse managers view the incident as a lapse in critical thinking and simply educate your shift on why that wasn't a good idea. My hope is that it's only a slap in the wrist situation - and ultimately that the patient recovered without injury :)

Share this post


Link to post
Share on other sites

I mean, you gave insulin and no food, not even a biscuit or a glass of milk? This is an unfortunate mistake but one that should see disciplining and something on file.

To lose your job? I think that would be ludicrous. I don't know the American climate in regards to hiring and firing but how about you allow a bit of learning.

Share this post


Link to post
Share on other sites

Knock off the "lose my job " stuff. Your reason for giving the medication is THE DOCTOR ORDERED IT. The critical value of 29 alerted the arm chair quarterbacks. Look 'em straight in the eye and tell them "this is a doctor problem".

What was the insulin type and dose and what was the admitting diagnosis?

You should have considered many factors.. but in the end you were only following orders.

Best of luck with this mess.

Share this post


Link to post
Share on other sites
×